Our Drug of the Month was prompted by one of our readers. After reading our epilepsy cover story (WDDTY Vol 6 no 8), she wondered whether she could switch from sodium valproate, which she suspects could be behind her worsening memory, to Lamotrigine,
Lamotrigine, marketed as Lamictal, works by inhibiting the neurotransmitter release of glutamate, the excitatory amino acid which plays a key role in epileptic seizures. Although it would sound safer than drugs like sodium valproate, remember that during clinical trials, a number of people died.
Although the role of the drug was not definitively established, in one case, fatal liver injury couldn't be ruled out.
Glaxo Wellcome, which makes the drug, now recommends that patients be closely monitered for kidney, liver and clotting functions throughout use of lamotrigine. About 10 per cent of patients develop skin rashes in 2 per cent it is bad enough to warrant removal of the drug. Other adverse effects include blurred vision, dizziness, drowsiness, headache, unsteadiness, tiredness, irritability/aggression, and gastrointestinal disturbance. Rarely, severe skin reactions, including swelling around the heart and Steven Johnson syndrome, have been reported.
Above all, this drug shouldn't be taken with other anti-epilepsy drugs. Several, such as carbamazepine and phenobarbitone can enhance the metabolism of the drug, while sodium valproate reduces its effect.
Having said that, sodium valproate itself can cause liver failures (see WDDTY vol 5 vol 2). The latest study shows that the safest of the main epilepsy drugs is phenytoin (J Nero Neuro Surg Psy, 1995, 58: 44-50) better, perhaps, the devil you know.